Alert archive / Mississippi / Flash Flood Warnings in 2002

Flash Flood Warning 16, NWS Mobile, AL

October 28, 2002George County, Stone County, Mississippi

NWS Mobile, AL issued this flash flood warning at Oct 28, 2002, 4:55 PM CST for George County, Stone County, Mississippi. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 28, 2002, 4:55 PM CST (22:55 UTC)
Expired
Oct 28, 2002, 9:00 PM CST
In force
4 hr
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

Counties George County, MS, Stone County, MS

The radar

The Mobile radar (KMOB), 66 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1864 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1864 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
1.2
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMOB 282255
FFWMOB
MSC039-131-290300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MOBILE AL
453 PM CST MON OCT 28 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN GEORGE COUNTY IN SOUTHEAST MISSISSIPPI
  EASTERN STONE COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 900 PM CST

* AT 450 PM CST...WEATHER SERVICE DOPPLER RADAR RAINFALL ESTIMATES 
INDICATED THAT 3 TO 4 INCHES OF RAIN HAS FALLEN OVER WESTERN GEORGE 
AND EASTERN STONE COUNTY SINCE THE EARLY AFTERNOON HOURS.  NUMEROUS 
SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN WILL CONTINUE TO MOVE 
SLOWLY ACROSS THE WATER LADEN GROUND IN WESTERN GEORGE AND EASTERN 
STONE COUNTY...WHICH WILL RESULT IN FLASH FLOODING.

IN GEORGE COUNTY...WATER HAS ALREADY BEEN REPORTED NEAR THE 
INTERSECTION OF HIGHWAY 98 AND HIGHWAY 63.  IN STONE COUNTY...WATER 
IS OVER THE EAST KINGBEE ROAD IN BIG LEVEL...AND HIGHWAY 15 NEAR 
RAMSEY SPRINGS.

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK 
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 3071 8925 3070 8888 3087 8855 3092 8864
          3090 8895
2 follow-up statements
000 
WGUS74 KMOB 290146
FFSMOB
MSC039-131-290300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
745 PM CST MON OCT 28 2002

...A FLASH FLOOD WARNING CONTINUES UNTIL 900 PM CST FOR SOUTHWESTERN 
GEORGE AND EASTERN STONE COUNTIES IN SOUTHEAST MISSISSIPPI...

AT 745 PM CST...ALTHOUGH THE SHOWERS AND THUNDERSTORMS HAVE ENDED 
OVER STONE AND GEORGE COUNTIES IN SOUTHEAST MISSISSIPPI...FLOODING 
PROBLEMS WILL CONTINUE THROUGH 900 PM UNTIL THE RUNOFF SUBSIDES.

IN STONE COUNTY ALONG HIGHWAY 29...NORTH LAKE ROAD AND MARSHALL 
TAYLOR ROADS ARE COVERED WITH WATER...AS WELL AS EAST KINGBEE ROAD 
IN BIG LEVEL.

IN GEORGE COUNTY...WATER COVERS THE ROAD AT THE INTERSECTION OF 
HIGHWAY 98 AND HIGHWAY 63.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
000 
WGUS74 KMOB 290303
FFSMOB
MSC039-131-290400-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
902 PM CST MON OCT 28 2002

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN GEORGE AND EASTERN STONE 
COUNTIES IN SOUTHEAST MISSISSIPPI HAS BEEN ALLOWED TO EXPIRE...

AT 900 PM CST...THE FLOODING PROBLEMS DUE TO THE HEAVY RAINFALL 
ACROSS STONE AND GEORGE COUNTIES EARLIER THIS AFTERNOON HAVE MOSTLY 
ENDED...EXCEPT FOR WATER LINGERING OVER A FEW ROADS.  AS THESE 
PROBLEM AREAS ARE IMPROVING AND NO ADDITIONAL SIGNIFICANT RAINFALL 
IS EXPECTED IN THE AREA DURING THE REMAINDER OF THE NIGHT...THE 
FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.  MINOR FLOODING NEAR 
POOR DRAINAGE AREAS AND SWOLLEN STREAMS WILL SLOWLY SUBSIDE DURING 
THE REMAINDER OF THE NIGHT.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Oct 28, 2:30 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Oct 28, 2:30 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
230 PM CST MON OCT 28 2002

MAIN FORECAST ISSUE FOR TONIGHT AND INTO TOMORROW CONTINUES TO BE
INTENSITY AND COVERAGE OF RAINFALL.

A SURFACE FRONTAL BOUNDARY EXTENDS FROM THE APPALACHIANS THROUGH
EAST TEXAS. TRAINING CELLS ARE EVIDENT ALONG THIS BOUNDARY...AIDED
BY ACTIVE SUBTROPICAL JET AND RICH MOISTURE POOLING FROM THE GULF.
DUE TO HEAVY RAINFALL OVER THE AREA SINCE LATE LAST WEEK...THE
GROUND IS SATURATED AND LOCAL CREEKS AND RIVERS ARE RISING. WARMING
TEMPS AND HIGH THETA VALUES ARE INCREASING SOUTH OF THE BOUNDARY.
RAINFALL MAY EXCEED FLASH FLOOD CRITERIA TONIGHT OVER PARTS OF
SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI. A SHORT WAVE WILL MOVE
OUT OF TEXAS ALONG THE BOUNDARY ON TUESDAY...KEEPING RAIN CHANCES
HIGH OVER INLAND SECTIONS OF THE FORECAST AREA.

FOR WEDNESDAY AND THURSDAY...UPPER LEVEL PATTERN WILL BECOME MORE
ZONAL AS HIGH PRESSURE OVER THE WESTERN ATLANTIC RETREATS FURTHER
SOUTH. THIS WILL CUT OFF THE MOISTURE TAP FOR A BIT AND BRING
SLIGHTLY COOLER AND DRIER AIR INTO THE AREA WITH THE BOUNDARY
DROPPING SOUTHWARD. THE PATTERN WILL AMPLIFY MORE ON THURSDAY AS
BUILDING HIGH PRESSURE OVER THE WESTERN UNITED STATES BRINGS
NORTHWEST FLOW OVER THE REGION.

FRIDAY AND THE WEEKEND...THE GFS SHOWS GREATER AMPLIFICATION THROUGH
THE WEEKEND WITH PROGRESSIVELY COLDER AIR FILTERING DOWN. A STRONG
SHORT WAVE WILL MOVE THROUGH NORTHERN PLAINS TO THE MID ATLANTIC
STATES THROUGH SATURDAY...BRINGING A REINFORCING SHOT OF COLD AIR
INTO THE AREA. LOW MOISTURE WILL KEEP RAIN CHANCES MINIMAL. HIGH
PRESSURE BUILDS IN BEHIND THE FRONT WILL SET UP DECENT RADIANTIONAL
COOLING SUNDAY INTO MONDAY. EXTENDED MEX GUIDANCE SHOWS LOW TEMPS ON
SUNDAY MORNING DIPPING INTO THE FREEZING MARK OVER INLAND COUNTIES.

MARINE...MODERATE SOUTHWEST FLOW WILL BECOME MORE NORTHERLY BEHIND
THE FRONT WEDNESDAY...THEN INCREASE AS COLD AIR MOVES OVER THE
AREA...PROBABLY REACHING SMALL CRAFT ADVISORY LEVELS TOWARD THE END
OF THE WEEK.

PRELIM NUMBERS...
MOB 071/081 068/080 059 13467
PNS 073/081 070/079 061 13368
DTS 075/081 072/079 064 13358
GZH 070/082 066/077 054 13666
2RO 067/079 060/076 050 13873
61A 068/079 063/078 054 13865

.MOB...
AL...NONE.
FL...NONE.
MS...FLASH FLOOD WATCH THROUGH 6 AM MSZ067-075-076-078-079
Hazardous weather outlook, Oct 28, 6:30 AM CST, 10 hours 25 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-290000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
630 AM CST MON OCT 28 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS INTERIOR
SOUTHEAST MISSISSIPPI AND INTERIOR SOUTHWEST ALABAMA...ROUGHLY NORTH
OF A WIGGINS TO GROVE HILL TO CAMDEN LINE.  AN AREA OF LOW PRESSURE
WILL MOVE NORTHEAST ACROSS CENTRAL MISSISSIPPI AND ALABAMA TODAY.  A
WARM FRONT WILL MOVE NORTH OF THE REGION...WITH WARMER TEMPERATURES
AND HIGHER DEWPOINTS..THIS WILL LEAD TO AN INCREASINGLY UNSTABLE
AIRMASS.  COMBINING THE EFFECTS OF THIS MARGINAL INSTABILITY WITH
INCREASED VERTICAL WIND SHEAR CURRENTLY IN PLACE ACROSS THE REGION
COULD RESULT IN THE DEVELOPMENT OF ISOLATED SUPERCELLS.  THE PRIMARY
THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND POSSIBLY A FEW
TORNADOES.

RECENT HEAVY RAINS HAVE ALSO SATURATED THE GROUND ACROSS PARTS OF
SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA.  ADDITIONAL RAINFALL
MAY RESULT IN RAPID RUNOFF INTO SMALL STREAMS AND RIVERS AND CAUSE
FLOODING OF LOW LYING AND POORLY DRAINED AREAS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS MAY BE REQUIRED
LATER THIS AFTERNOON OR TONIGHT.

.DAYS TWO THROUGH SEVEN...

ALTHOUGH LOW PRESSURE LIFTS NORTHEAST AWAY FROM THE AREA TODAY...THE
FRONTAL BOUNDARY WILL REMAIN TO THE WEST THROUGH TUESDAY.  THIS
RESULTS IN A CONTINUED CHANCE OF RAIN FOR THE EARLY HALF OF THE WEEK.

THE FRONT PASSES ACROSS THE AREA WEDNESDAY...BRINGING AN END TO THE
WET WEATHER.  IN THE WAKE OF THE FRONT...COOL...DRY HIGH PRESSURE
FILTERS ACROSS THE AREA THROUGH THE WEEKEND.  NO HAZARDOUS WEATHER
IS EXPECTED.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 11:29 AM CSTFlash Flood WarningMOBGreene, Perry2 hr
Oct 28, 2:15 PM CSTFlash Flood WarningMOBGeorge, Greene2 hr

Nearby

Flash Flood Warnings in Mississippi, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.